|Syphillis Treatment, Better Ts and Percentage, Skyrocketing VL
Mar 20, 2005
Hi, Dr. Holodniy:
I'm a little puzzled about latest lab results (received today). My background: HIV+ since 3/01, initial HIV #s 639Ts/12,498 VL/35.3%, no meds yet.
Diagnosed w/ syphillis 5/04: titer 1:64, treated w/ bicillin x3 weeks. (HIV #s as of 4/28/04: 450Ts/ 56,791VL/ 25%).
Followup HIV/syph six months later, 1/4/05: syph titer up 2x to 1:256; HIV#s 342Ts/ 59,300VL/ big percentage drop to 19%. Diagnosis now neurosyphillis, start continuous IV antibiotics x 10 days, 1/28-2/7.
HIV/syph followup one month later, 3/10. Syph titer stays at 1:256; Ts leap to 480, VL explodes to 199,000, percentage a health increase to 24.
Thus, as I see it, a great response to treatment by Ts and percentage, but viral load's up 4x in 2 months!
I'm not too concerned about syph titer, as I understand it's supposed to move down 1x (to 1:128) about three months post-treatment. HIV doc and I agreed today to check everything again in 3 months, but he says he has no idea why the quantum leap in VL.
What's your view on these numbers, i.e., positive trending in Ts and % post-treatment for neurosyphillis, but headsnapping jump in VL? Any ideas on how you can have the former at the same time as the latter? Any options at this point other than wait and see how things look in June?
Thanks. You guys are truly the balls.
| Response from Dr. Holodniy
I can't explain the viral load increase, although in absolute terms this is only about a 3 fold increase. Assay variability can range up to 3 fold or 3 times a given value. So, although it looks like a large increase, it really is not. I agree with the plan to just repeat it.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.